Alert archive / Florida / Special Weather Statements in 2017

Special Weather Statement, NWS Key West, FL

September 10, 2017Miami-Dade County, Florida

NWS Key West, FL issued this special weather statement at Sep 10, 2017, 6:21 PM EDT for Miami-Dade County, Florida. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2017, 6:21 PM EDT (22:21 UTC)
Expired
Sep 10, 2017, 7:15 PM EDT
In force
54 min
Issued by
NWS Key West, FL

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 47 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.4 hours before the alert went out and 342 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2017-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2017-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

283 
WWUS82 KKEY 102221
SPSKEY

Special Weather Statement
National Weather Service Key West FL
Issued by National Weather Service Austin/San Antonio TX
621 PM EDT SUN SEP 10 2017
 
FLZ076-102315-
Monroe Upper Keys FL-
621 PM EDT SUN SEP 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR UPPER KEYS IN MONROE COUNTY UNTIL
715 PM EDT...

At 619 PM EDT, Doppler radar was tracking a band of rain and showers 
associated with Hurricane Irma. This band will bring frequent 
episodes of blinding rain along with wind gusts up to 55 mph.

Locations impacted include...
Jewfish Creek Bridge, Key Largo, Plantation, Ocean Reef, Route 1/card
Sound, Route 1/card Sound Road Split, Rock Harbor, Windley Key, Upper
Matecumbe Key and Islamorada.

This includes US 1 between mile markers 82 and 112. 

LAT...LON 2528 8025 2513 8034 2493 8055 2489 8061
      2494 8066 2508 8050 2512 8052 2519 8048
      2524 8050 2522 8048 2524 8049 2523 8047
      2526 8043 2523 8038 2529 8039 2528 8033
      2533 8030 2533 8027 2535 8026
TIME...MOT...LOC 2219Z 227DEG 49KT 2500 8058 

$$

cp

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special weather statement went out at Sep 10, 6:21 PM EDT, 0 minutes earlier.

Area forecast discussion, Sep 10, 6:21 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Key West FL
Issued by National Weather Service AUSTIN/SAN ANTONIO TX
621 PM EDT Sun Sep 10 2017

.DISCUSSION...
Hurricane Irma has made landfall just south of Naples this
afternoon and is continuing to move northward. Upper air analysis
this morning showed a trough extending from the Ohio Valley to the
central Gulf of Mexico. Upper flow over Florida was generally
from the south outside of Irma. This flow should continue to take
Irma to north for the short term.

.CURRENTLY...
Radar data and water vapor imagery show some drier air moving
into the southwestern quadrant of Irma. There are still a number
of rainbands bringing showers across the region especially the
Middle and Upper Keys. Showers are becoming more isolated over the
Lower Keys.

Information regarding the ongoing emergency can be found by
calling the Monroe County Emergency Management Hotline at
1-800-955-5504 or visiting www.monroecountyEM.gov.

.SHORT TERM...
Tonight through Monday night. Hurricane Irma will continue to
move away to the north during this period. As it does so,
conditions across the Keys will slowly improve. The hurricane and
storm surge warnings continue tonight for the Florida Keys and all
surrounding near and offshore waters. Hurricane force winds will
continue to be possible tonight. These strong west to
southwesterly winds will continue to make 5 to 10 foot life
threatening storm surge likely.

A storm surge warning means there is a possibility of life
threatening inundation, from rising water moving across all of the
Florida Keys during the next 24 hours. For a depiction of areas
at risk, please see that National Weather Service storm surge
watch.warning graphic, available at hurricanes.gov.

Conditions will begin to improve during the day Monday as Irma
moves through Central Florida. Strong, gusty winds will still be
likely during the day bringing water onshore. By Monday evening,
winds should decrease below tropical storm force.

&&

.LONG TERM...
By Tuesday, Irma will be far enough north to no longer influence
our weather. The subtropical ridge will build back across the Keys
from the east returning the region to more typical late summer
weather. Winds will become northeast to east with partly to mostly
cloudy skies and daily slight chances for showers.

&&

.MARINE...
A HURRICANE WARNING is in effect for the Florida Keys
and surrounding near and off shore waters. HURRICANE CONDITIONS
ARE EXPECTED THROUGH AT LEAST THIS EVENING.

&&

.AVIATION...
Hurricane Irma will continue to move northward this evening along
the southwest coast and western portion of Florida. Despite winds
slowly but steadily diminishing as Irma's center departs, we can
expect episodes of rain with gusty conditions through late this
evening and into the overnight period. Although there may be breaks
in cloud cover due to some drier air working in on the backside of
the storm, these ribbons of drier air will be narrow. So, expect sub-
VFR conditions for most of tonight. More optimistic VFR conditions
will likely work in early Monday morning. Winds will still gust in
excess of 20 knots from the west-southwest early Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  80  88  82  91 / 70 50 30 20
Marathon  80  88  81  91 / 70 50 30 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Hurricane Warning for FLZ076>078.

GM...Hurricane Warning for GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...Fogarty(EWX)
HLS/Hazards...Platt/Treadway(EWX)
Aviation/Nowcasts....Lenz(EWX)
Data Collection......Williams(EWX)

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Sep 10, 12:10 PM EDT, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
1210 PM EDT Sun Sep 10 2017

FLZ076>078-GMZ031>035-042>044-052>055-072>075-111615-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1210 PM EDT Sun Sep 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Hurricane conditions will occur today, but are still possible
tonight. Tropical storm conditions are still expected overnight.
Hurricane threat includes life threatening storm surge, dangerous
flooding, and destructive winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Isolated thunderstorms will impact the Florida Keys and
surrounding nearshore and offshore waters. The primary
thunderstorm hazards are cloud to surface lightning strikes.

.SPOTTER INFORMATION STATEMENT...

BWC

In the hours before

Local storm report, Sep 10, 1:14 PM EDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KEY WEST FL
114 PM EDT SUN SEP 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HURRICANE        8 SSE OCEAN REEF        25.22N 80.21W
09/10/2017                   GMZ042             FL   MESONET

            A WIND GUST OF 77 KNOTS OR 89 MPH WAS MEASURED BY THE
            WEATHERFLOW MESONET STATION ON CARYSFORT REEF LIGHT.

&&
CORRECTED TIME FROM AM TO PM.

BFLING
Local storm report, Sep 10, 1:56 PM EDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
156 PM EDT SUN SEP 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     STORM SURGE      CUDJOE KEY              24.67N 81.50W
09/10/2017  E10.00 FT        LOWER KEYS IN MONR FL   PUBLIC

            A REPORT VIA SOCIAL MEDIA OF STORM SURGE FLOODING,
            ESTIMATED TO BE BETWEEN 10 TO 14 FEET ON CUDJOE KEY.
            PHOTOGRAPH SHOWED WATER NEARING THE BASE OF A HOUSE ON
            STILTS, STATED TO BE APPROXIMATELY 15 FEET ABOVE GROUND
            LEVEL.

&&

BFLING
Special weather statement, Sep 10, 4:06 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Key West FL
Issued by National Weather Service Austin/San Antonio TX
406 PM EDT SUN SEP 10 2017

FLZ076>078-102130-
Monroe Upper Keys FL-Monroe Lower Keys FL-Monroe Middle Keys FL-
406 PM EDT SUN SEP 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOWER KEYS IN
MONROE...MIDDLE KEYS IN MONROE AND UPPER KEYS IN MONROE COUNTIES
UNTIL 530 PM EDT...

At 402 PM EDT, Doppler radar was tracking bands of rain and showers
associated with the southern parts of Hurricane Irma. These bands
will bring frequent episodes of blinding rain, and wind gusts up to
55 mph will be possible.

Locations impacted include...
Marathon, East End Of Long Key Viaduct, Seven Mile Bridge, East End
Of Channel 5 Bridge, West End Of Channel 5 Bridge, East End Of Seven
Mile Bridge, Jewfish Creek Bridge, Long Key Viaduct, Key Largo and
Channel 5 Bridge.

This includes US 1 between mile markers 37 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2528 8025 2512 8035 2493 8055 2479 8078
      2478 8086 2466 8106 2470 8119 2463 8126
      2479 8137 2480 8128 2473 8117 2487 8077
      2508 8050 2524 8050 2526 8043 2523 8038
      2529 8039 2528 8033 2535 8026
TIME...MOT...LOC 2002Z 227DEG 59KT 2507 8056

cp
Local storm report, Sep 10, 5:24 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KEY WEST FL
524 PM EDT SUN SEP 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     STORM SURGE      CUDJOE KEY              24.67N 81.50W
09/10/2017  E10.00 FT        LOWER KEYS IN MONR FL   PUBLIC

            THIS REPORT IS UNCONFIRMED AND MAY BE ERRONEOUS.
            A REPORT VIA SOCIAL MEDIA OF STORM SURGE FLOODING,
            ESTIMATED TO BE BETWEEN 10 TO 14 FEET ON CUDJOE KEY.
            PHOTOGRAPH SHOWED WATER NEARING THE BASE OF A HOUSE ON
            STILTS, STATED TO BE APPROXIMATELY 15 FEET ABOVE GROUND
            LEVEL.

&&

BFLING
Local storm report, Sep 10, 5:35 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE KEY WEST FL
535 PM EDT SUN SEP 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     NON-TSTM WND GST 8 ESE NORTH KEY LARGO   25.23N 80.21W
09/10/2017  M87 MPH          GMZ042             FL   MESONET

            MESONET STATION XCFL, CARYSFORT REEF LIGHT.

0449 AM     NON-TSTM WND GST 5 SSE ISLAMORADA        24.85N 80.62W
09/10/2017  M89 MPH          GMZ052             FL   MESONET

            MESONET STATION XALG, ALLIGATOR REEF LIGHT.

0405 AM     NON-TSTM WND GST 14 NW KEY WEST          24.72N 81.92W
09/10/2017  M96 MPH          GMZ033             FL   MESONET

            MESONET STATION XSMS, SMITH SHOAL LIGHT.

0405 AM     NON-TSTM WND GST 8 ESE NORTH KEY LARGO   25.23N 80.21W
09/10/2017  M84 MPH          GMZ042             FL   MESONET

            MESONET STATION XCFL, CARYSFORT REEF LIGHT.

0400 AM     NON-TSTM WND GST 63 W KEY WEST           24.69N 82.77W
09/10/2017  M74 MPH          GMZ034             FL   MESONET

            MESONET STATION PLSF1, PULASKI SHOAL LIGHT
            C-MAN.

0400 AM     NON-TSTM WND GST 7 SSE KEY LARGO         25.01N 80.38W
09/10/2017  M74 MPH          GMZ042             FL   MESONET

            MESONET STATION MLRF1, MOLASSES REEF LIGHT
            C-MAN.

0355 AM     NON-TSTM WND GST 8 ESE NORTH KEY LARGO   25.23N 80.21W
09/10/2017  M81 MPH          GMZ042             FL   MESONET

            MESONET STATION XCFL, CARYSFORT REEF LIGHT.

0325 AM     NON-TSTM WND GST 8 ESE NORTH KEY LARGO   25.23N 80.21W
09/10/2017  M81 MPH          GMZ042             FL   MESONET

            MESONET STATION XCFL, CARYSFORT REEF LIGHT.

0310 AM     NON-TSTM WND GST 14 NW KEY WEST          24.72N 81.92W
09/10/2017  M94 MPH          GMZ033             FL   MESONET

            MESONET STATION XSMS, SMITH SHOAL LIGHT.

0249 AM     NON-TSTM WND GST 5 SSE ISLAMORADA        24.85N 80.62W
09/10/2017  M88 MPH          GMZ052             FL   MESONET

            MESONET STATION XALG, ALLIGATOR REEF LIGHT.

0245 AM     NON-TSTM WND GST 8 ESE NORTH KEY LARGO   25.23N 80.21W
09/10/2017  M79 MPH          GMZ042             FL   MESONET

            MESONET STATION XCFL, CARYSFORT REEF LIGHT.

0219 AM     NON-TSTM WND GST 5 SSE ISLAMORADA        24.85N 80.62W
09/10/2017  M84 MPH          GMZ052             FL   MESONET

            MESONET STATION XALG, ALLIGATOR REEF LIGHT.

0205 AM     NON-TSTM WND GST 14 NW KEY WEST          24.72N 81.92W
09/10/2017  M91 MPH          GMZ033             FL   MESONET

            MESONET STATION XSMS, SMITH SHOAL LIGHT.

0200 AM     NON-TSTM WND GST 7 SSE KEY LARGO         25.01N 80.38W
09/10/2017  M72 MPH          GMZ042             FL   MESONET

            MESONET STATION MLRF1, MOLASSES REEF LIGHT
            C-MAN.

0145 AM     NON-TSTM WND GST 8 ESE NORTH KEY LARGO   25.23N 80.21W
09/10/2017  M78 MPH          GMZ042             FL   MESONET

            MESONET STATION XCFL, CARYSFORT REEF LIGHT.

0140 AM     NON-TSTM WND GST 14 NW KEY WEST          24.72N 81.92W
09/10/2017  M84 MPH          GMZ033             FL   MESONET

            MESONET STATION XSMS, SMITH SHOAL LIGHT.

0129 AM     NON-TSTM WND GST 5 SSE ISLAMORADA        24.85N 80.62W
09/10/2017  M81 MPH          GMZ052             FL   MESONET

            MESONET STATION XALG, ALLIGATOR REEF LIGHT.

0125 AM     NON-TSTM WND GST 14 NW KEY WEST          24.72N 81.92W
09/10/2017  M82 MPH          GMZ033             FL   MESONET

            MESONET STATION XSMS, SMITH SHOAL LIGHT.

0124 AM     NON-TSTM WND GST 5 SSE ISLAMORADA        24.85N 80.62W
09/10/2017  M81 MPH          GMZ052             FL   MESONET

            MESONET STATION XALG, ALLIGATOR REEF LIGHT.

0120 AM     NON-TSTM WND GST 8 ESE NORTH KEY LARGO   25.23N 80.21W
09/10/2017  M73 MPH          GMZ042             FL   MESONET

            MESONET STATION XCFL, CARYSFORT REEF LIGHT.

1100 PM     NON-TSTM WND GST 63 W KEY WEST           24.69N 82.77W
09/09/2017  M74 MPH          GMZ034             FL   MESONET

            MESONET STATION PLSF1, PULASKI SHOAL LIGHT
            C-MAN.

1000 PM     NON-TSTM WND GST 7 SSE KEY LARGO         25.01N 80.38W
09/09/2017  M62 MPH          GMZ042             FL   MESONET

            MESONET STATION MLRF1, MOLASSES REEF LIGHT
            C-MAN.

&&
Special weather statement, Sep 10, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Key West FL
Issued by National Weather Service Austin/San Antonio TX
621 PM EDT SUN SEP 10 2017

FLZ076-102315-
Monroe Upper Keys FL-
621 PM EDT SUN SEP 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR UPPER KEYS IN MONROE COUNTY UNTIL
715 PM EDT...

At 619 PM EDT, Doppler radar was tracking a band of rain and showers
associated with Hurricane Irma. This band will bring frequent
episodes of blinding rain along with wind gusts up to 55 mph.

Locations impacted include...
Jewfish Creek Bridge, Key Largo, Plantation, Ocean Reef, Route 1/card
Sound, Route 1/card Sound Road Split, Rock Harbor, Windley Key, Upper
Matecumbe Key and Islamorada.

This includes US 1 between mile markers 82 and 112.

LAT...LON 2528 8025 2513 8034 2493 8055 2489 8061
      2494 8066 2508 8050 2512 8052 2519 8048
      2524 8050 2522 8048 2524 8049 2523 8047
      2526 8043 2523 8038 2529 8039 2528 8033
      2533 8030 2533 8027 2535 8026
TIME...MOT...LOC 2219Z 227DEG 49KT 2500 8058

cp

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 6:20 AM EDTExtreme Wind WarningKEYMonroe3 hr
Sep 10, 9:21 AM EDTExtreme Wind WarningKEYMonroe114 min
Sep 10, 11:15 AM EDTSpecial Weather StatementKEY90 min
Sep 10, 4:06 PM EDTSpecial Weather StatementKEY84 min

Nearby

Special Weather Statements in Florida, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.